If you notice you occasionally have mucous in your stool, don’t panic. It’s normal to have a certain amount of mucous in your stool. However, if you notice that you have mucous stool frequently there could be some underlying cause. Sometimes if you have constipation or diarrhea you will notice more mucous stool. Thankfully, most of the causes of mucous stool are not serious.
Mucous stool can be caused by many different things. Some of the more serious things that can cause mucous stool are Crohn’s Disease can Ulcerative Colitis. Crohn’s Disease is a type of inflammatory bowel disease. Most of the time Crohn’s Disease can be managed by making some simple lifestyle changes such as smaller meals, exercise, and a healthier diet. Ulcerative Colitis is another type of inflammatory bowel disease that affects the large intestine and rectum. Depending on the severity of the disease, it can be treated with medication and in some cases can be cured with surgery. If you have mucous in your stool on a regular basis, you may possibly have one of these diseases and should contact your physician to learn more.
Some other minor things that can cause mucous in the stool are a bacterial infection, anal fissures, and irritable bowel syndrome. A bacterial infection usually also causes vomiting and diarrhea and will be gone without treatment in 1-3 days. Anal fissures are just tears and cracking of the skin around the anus. It’s usually caused by straining when going to the bathroom and is brought on by constipation. Most of the time they heal on their own, but occasionally require a doctor’s care. Irritable bowel syndrome is a bowel disorder that can cause chronic pain, bloating, diarrhea or constipation. It’s usually not serious and including more fiber in the diet can help to relieve symptoms.
Mucous is usually present in the stool because it keeps the lining of the colon moist. A small amount of mucous is not a cause for concern. If you notice mucous in your stool on a regular basis and have any of the other symptoms mentioned above, you should let your doctor know.